Severe cutaneous adverse reactions including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) have been reported in patients treated with recombinant human erythropoietins (r-HuEPOs). In some cases the reactions have been fatal.
Further informationView erythropoietin drug records
Severe skin reactions are considered to be a very rare class effect of all r-HuEPOs, including darbepoetin alfa (Aranesp), epoetin alfa (Eprex), epoetin beta (NeoRecormon), epoetin zeta (Retacrit) and methoxy polyethylene glycol-epoetin beta (Mircera).
The reactions have been more severe with long-acting r-HuEPOs such as methoxy polyethylene glycol-epoetin beta.
Patients starting treatment with an r-HuEPO hould be instructed to their doctor immediately and stop epoetin treatment if they develop the following signs and symptoms of severe skin reactions:
- Widespread rash with reddening and blistering of the skin and oral mucosa, eyes, nose, throat, or genital area, which follow flu-like symptoms including fever, tiredness, muscle and joint pain. This often leads to peeling and shedding of the affected skin which looks like a severe burn.
If a patient develops a severe cutaneous adverse reaction such as SJS or TEN which is considered to be related to the use of an r-HuEPO, the patient must never be given an r-HuEPO again.